Kentucky, 2010

Tornado and Damaging Winds in Kentucky, April 24, 2010

April 24, 2010 · NWS PAH · 14 events in 9 counties and zones

A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system. A streak of very strong mid level winds punched northeast from the Arklatex region into the Lower Ohio Valley during the afternoon. A low level jet from 50 to 60 knots over the Lower Mississippi Valley nosed into the Lower Ohio Valley. At the surface, a low pressure center tracked from north central Arkansas to near St. Louis by late afternoon. Though surface dew points climbed into the lower to mid 60's, extensive cloudcover along and ahead of a warm front limited instability. The instability was generally weak, characterized by cape values below 1000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 11:36 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 24, 11:36 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT SAT APR 24 2010

.UPDATE...
UPDATED AVN DISCUSSION. NO UPDATE TO PUBLIC DISCUSSION.

&&

.DISCUSSION...
SWODY1 NOT OUT YET...STILL HAS US IN SLGT RISK THOUGH CHANCE IT'LL
GO MDT. WE'LL SEE SOON...NEVERTHELESS...GFS MODELS ONGOING PCPN
ROUGHLY AND HAS ENTIRE FA IN CATEGORICAL POP TODAY AS WARM SECTOR
SLINGS NWARD AND THEN COLD FRONT APPROACHES. THE FRONTAL DRIVEN
PCPN WILL BE THE STRONGER STORMS/THREAT OF SVR AND HAVE ANOTHER
HEAVY RAIN THREAT AS WELL. THE THREAT BEGINS BY MID MORNING AND
LASTS THRU ABOUT MID/LATE PM. AFTER THAT WE ARE UNDER THE
INFLUENCE OF THE UPPER LOW AND WILL HAVE INSTABILITY SHOWERS MORE
OR LESS W/MAYBE A CLAP OF THUNDER FOR THE REMAINDER OF THE
WEEKEND/EVEN INTO EARLY NEXT WEEK. BY TUES NIGHT THIS LINGERING
LOW FINALLY DRIVES OFF FAR ENOUGH TO THE EAST THAT OUR COLUMN
BEGINS TO DRY SOMEWHAT AND WE CAN REPEAL DAILY POPS.

INHERITED TEMPS LOOK GOOD WITH NEW MOS IN AND WE'LL COMPARE TO
COLLAB PIC FOR FINAL OUTPUT. DID LEAN MORE TOWARD GFS BASED MAV
MOS GIVEN THE OVERALL GFS FLAVOR TO THE ENTIRE PACKAGE.

&&

.AVIATION...
ALL TAF SITES UNDER MODERATE TO HIGH RISK OF SEVERE STORMS TODAY.
CONVECTION WILL CONTINUE ALL TAF SITES THROUGH THE AFTERNOON...AND
MAY LINGER INTO EARLY EVENING AT KEVV AND KOWB.  MVFR TO IFR CIGS
WILL PERSIST THROUGH THE AFTERNOON...WITH MVFR TO IFR VSBYS WITH
TSTMS.  WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AND GUSTING TO 30
KTS...AND MUCH HIGHER GUSTS LIKELY WITH TSTMS.  CIGS WILL IMPROVE TO
VFR LATE AFTERNOON/EARLY EVENING FROM SOUTHWEST TO NORTHEAST AS
CONVECTION ENDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 24, 12:44 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT SAT APR 24 2010

ILZ080-084-085-088>090-092>094-KYZ001>009-MOZ076-086-087-100-
107>112-114-251845-
PERRY IL-JACKSON-WILLIAMSON-UNION IL-JOHNSON-POPE-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
144 PM CDT SAT APR 24 2010

...TORNADO WATCH 94 IS IN EFFECT UNTIL 8 PM CDT FOR AREAS OF THE
QUAD STATE SOUTH AND WEST OF A LINE FROM PINCKNEYVILLE TO ELDORADO
ILLINOIS TO MURRAY KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH
AND EAST OF A LINE FROM CALHOUN TO MORGANFIELD KENTUCKY TO DEXTER
MISSOURI. OVER THE REMAINDER OF THE QUAD STATE REGION A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS. DAMAGING WIND WILL BE THE PRIMARY
THREAT...HOWEVER LONG TRACK TORNADOES WITH LARGE HAIL ARE
A GOOD BET...ESPECIALLY IN THE HIGH RISK AREA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. PERSONS ACROSS THE QUAD STATE
SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET
AND BE PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ010>022-
251845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-SALINE-
GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
144 PM CDT SAT APR 24 2010

...TORNADO WATCH 96 IS IN EFFECT UNTIL 9 PM CDT FOR AREAS OF THE
QUAD STATE NORTH AND EAST OF A LINE FROM PINCKNEYVILLE TO ELDORADO
ILLINOIS TO MURRAY KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH
AND EAST OF A LINE FROM CALHOUN TO MORGANFIELD KENTUCKY TO DEXTER
MISSOURI. OVER THE REMAINDER OF THE QUAD STATE REGION A MODERATE RISK
OF SEVERE THUNDERSTORMS EXISTS. DAMAGING WIND WILL BE THE PRIMARY
THREAT...HOWEVER LONG TRACK TORNADOES WITH LARGE HAIL ARE
A GOOD BET...ESPECIALLY IN THE HIGH RISK AREA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. PERSONS ACROSS THE QUAD STATE
SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET
AND BE PREPARED TO TAKE PROTECTIVE ACTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO BE ACTIVATED THIS AFTERNOON.

JP

In the hours before

Special weather statement, Apr 24, 8:13 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT APR 24 2010

KYZ001-002-MOZ110-112-114-241500-
HICKMAN KY-STODDARD MO-MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
913 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND WESTERN
HICKMAN COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID...SOUTHERN
MISSISSIPPI AND SOUTHEASTERN STODDARD COUNTIES IN SOUTHEAST MISSOURI
UNTIL 1000 AM CDT...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40
MPH.  THIS STORM WAS LOCATED NEAR TALLAPOOSA IN NEW MADRID COUNTY...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE CATRON...MARSTON...
HOWARDVILLE...LILBOURN...NORTH LILBOURN...NEW MADRID...FARRENBURG...
EAST PRAIRIE AND ANNISTON.
Special weather statement, Apr 24, 8:43 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT SAT APR 24 2010

ILZ092-093-KYZ003>005-MOZ111-112-114-241530-
PULASKI IL-ALEXANDER IL-BALLARD KY-MCCRACKEN KY-CARLISLE KY-SCOTT MO-
MISSISSIPPI MO-NEW MADRID MO-
943 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER AND
SOUTHWESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN
CARLISLE...NORTHWESTERN MCCRACKEN AND BALLARD COUNTIES IN WESTERN
KENTUCKY...AND NORTHERN NEW MADRID...NORTHERN MISSISSIPPI AND EASTERN
SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 1030 AM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF EAST
PRAIRIE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DIEHLSTADT...CHARLESTON...
WYATT...WILSON CITY...OLIVE BRANCH...HORSESHOE LAKE CONSERVATION
AREA...CAIRO...WICKLIFFE...MOUNDS...MOUND CITY...BARLOW...LA CENTER
AND KEVIL.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Apr 24, 9:43 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT SAT APR 24 2010

ILZ081>090-241630-
JOHNSON IL-UNION IL-POPE IL-WILLIAMSON IL-SALINE IL-GALLATIN IL-
JACKSON IL-FRANKLIN IL-HAMILTON IL-WHITE IL-
1043 AM CDT SAT APR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...SOUTHERN
HAMILTON...SOUTHEASTERN FRANKLIN...SOUTHEASTERN JACKSON...
NORTHWESTERN GALLATIN...SALINE...WILLIAMSON...NORTHWESTERN POPE...
UNION AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS
AROUND 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
4 MILES WEST OF SIMPSON TO ANNA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE COBDEN...GOREVILLE...NEW
BURNSIDE...LAKE OF EGYPT AREA...STONEFORT...CREAL SPRINGS...CARRIERS
MILLS...CRAINVILLE...HARRISBURG...MARION...ENERGY...MUDDY...
SPILLERTOWN...PITTSBURG...WHITEASH...JOHNSTON CITY...RALEIGH...
ELDORADO...GALATIA...WEST FRANKFORT...THOMPSONVILLE...NORRIS CITY...
HANAFORD AND BROUGHTON.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 24, 12:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FUNNEL CLOUD     2 SW KARNAK             37.27N 89.00W
04/24/2010                   PULASKI            IL   TRAINED SPOTTER

            REPORTED BY TRAINED STORM SPOTTER.

&&

SMITTY
Local storm report, Apr 24, 12:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     EAST PRAIRIE            36.78N 89.38W
04/24/2010                   MISSISSIPPI        MO   EMERGENCY MNGR

            TRAILER BLOWN OVER ON COUNTY ROAD 535 IN EAST PRAIRIE
            TRAPPING YOUNG BOY INSIDE FOR A SHORT PERIOD OF TIME.
            TREES DOWN IN EAST PRAIRIE. PART OF ROOF BLOWN OFF OF THE
            LOCAL POLICE DEPT. POWER OUTAGES IN WYATT, CHARLESTON AND
            EAST PRAIRIE.

&&

SMITTY

The radar

The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Ballard

When
April 24, 12:45 PM CST to 1:45 PM CST
Where
Ballard County, Kevil to 4.5 mi ENE of Ingleside
Reported by
Amateur Radio
Coordinates
37.080, -88.900

Nearly one and three-quarters inch of rain fell within one hour. Near the McCracken County line, Kentucky 358 was covered with about an inch of flowing water for about 50 yards.

Heavy Rain, Caldwell

When
April 24, 2:00 PM CST to 2:45 PM CST
Where
Caldwell County, Cobb
Reported by
COOP Observer
Coordinates
36.980, -87.770

Three-quarters of an inch of rain fell in 14 minutes.

Thunderstorm Wind, Calloway

When
April 24, 2:08 PM CST to 2:23 PM CST
Where
Calloway County, Hazel to Hamlin
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.500, -88.320

Trees were down in the community of Hazel. Numerous large trees were down six miles east-southeast of Murray. Ten to fifteen of the trees were blocking roads. Several power lines were down. Numerous trees were topped in Hamlin.

Thunderstorm Wind, Trigg

When
April 24, 2:35 PM CST to 2:40 PM CST
Where
Trigg County, 2 mi NNW of Cadiz to 5 mi SSW of Cadiz
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.897, -87.834

Several trees were blown down, blocking roads. A barn was slightly damaged.

Thunderstorm Wind, Hopkins

When
April 24, 3:00 PM CST
Where
Hopkins County, 4 mi S of Madisonville to Earlington
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
37.272, -87.500

A wind gust to 62 mph was measured at the Kentucky mesonet site south of Madisonville. A live power line came down across a road in Earlington.

Heavy Rain, Christian

When
April 24, 3:00 PM CST to 3:30 PM CST
Where
Christian County, 2 mi E of Hopkinsville to 8 mi NE of Hopkinsville
Reported by
Trained Spotter
Coordinates
36.850, -87.444

Heavy rain and minor road flooding was reported east of Hopkinsville. One inch fell within 15 minutes in the community of Lacey, where some roads were flooded.

Tornado, Christian

When
April 24, 3:23 PM CST to 3:27 PM CST
Where
Christian County, 2 mi SW of Pembroke to Pembroke
Rating
EF0
Path length
2 mi
Path width
40 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
36.760, -87.376

Several trees or tree limbs were blown down. Minor damage occurred to a home, consisting mainly of gutter damage. The tornado track was mostly across fields. The tornado was photographed near the initial touchdown and was also observed less than one mile from Pembroke. Peak winds were estimated near 75 mph.

Heavy Rain, Muhlenberg

When
April 24, 3:25 PM CST to 3:50 PM CST
Where
Muhlenberg County, Powderly
Reported by
Trained Spotter
Coordinates
37.230, -87.170

A trained spotter reported 1.05 inches of rain in 40 minutes. Minor road flooding occurred countywide.

Heavy Rain, Todd

When
April 24, 3:25 PM CST to 4:17 PM CST
Where
Todd County, Elkton
Reported by
Trained Spotter
Coordinates
36.820, -87.150

Heavy rain produced standing water along many roadways countywide.

Thunderstorm Wind, Todd

When
April 24, 3:25 PM CST to 3:30 PM CST
Where
Todd County, Britmart to Allegre
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.880, -87.280

Near Britmart, a mobile home was blown off its foundation, and a barn roof was damaged. Near Allegre, a falling tree split a trailer in half.

Thunderstorm Wind, Daviess

When
April 24, 3:36 PM CST
Where
Daviess County, 2 mi NE of Philpot
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.751, -86.954

A measured wind gust to 62 mph was reported by broadcast media.

Thunderstorm Wind, Muhlenberg

When
April 24, 3:44 PM CST
Where
Muhlenberg County, Powderly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -87.170

A trained spotter observed branches were breaking off trees.

Thunderstorm Wind, Christian

When
April 24, 3:46 PM CST to 3:52 PM CST
Where
Christian County, 0.78 mi SE of Kennedy to 1.18 mi E of Barkers Mill
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.642, -87.390

The microburst damage extended from along the Kentucky/Tennessee border northeastward to the Todd County border. Many dozens of trees were uprooted or broken. A barn was levelled. Several other barns received moderate to major damage. A few homes suffered minor damage, such as partial loss of shingles and porch damage.

Thunderstorm Wind, Todd

When
April 24, 3:52 PM CST to 4:00 PM CST
Where
Todd County, 2.48 mi WSW of South Zion to 3.5 mi SE of Trenton
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.670, -87.323

The microburst damage extended from along the Christian/Todd county border northeastward across southern Todd County. Many dozens of trees were uprooted or broken, blocking a few roads. A barn was levelled. Several other barns received moderate to major damage. A few homes suffered minor damage, such as partial loss of shingles and porch damage. Near Trenton, a falling tree destroyed a garage and cars inside.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyThe tornado archive for Kentucky, 2010Warnings in Kentucky, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221171, 221353, 218804, 218803, 218801, 221355, 219274, 221356, 221358, 222681, 218802, 221357, 219272, 219273.